Alert archive / South Dakota / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 68, NWS Sioux Falls, SD

June 23, 20094 counties in South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 23, 2009, 8:09 AM CDT for 4 counties in South Dakota. It was in force for 35 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 23, 2009, 8:09 AM CDT (13:09 UTC)
Expired
Jun 23, 2009, 8:44 AM CDT
In force
35 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon

Counties Bon Homme County, SD, Charles Mix County, SD, Douglas County, SD, Hutchinson County, SD

The radar

The Sioux Falls radar (KFSD), 127 km from the middle of the area, began a volume at 13:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 23, 8:35 AM CDTHAIL 0.252 W Parkston, SDPEA SIZED HAIL, HEAVY RAIN, AND 40 MPH WINDS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 23, 8:01 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 1.2 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2009-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1422 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2009-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 166 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1422 J/kg
Mixed-layer CIN
-143 J/kg
Mixed-layer LCL
1580 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
166 m²/s²
0-3 km storm-relative helicity
162 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 231309
SVRFSD
SDC009-023-043-067-231400-
/O.NEW.KFSD.SV.W.0068.090623T1309Z-090623T1400Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
809 AM CDT TUE JUN 23 2009

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN CHARLES MIX COUNTY IN SOUTH CENTRAL SOUTH DAKOTA
  EXTREME NORTHWESTERN BON HOMME COUNTY IN SOUTHEAST SOUTH DAKOTA
  EASTERN DOUGLAS COUNTY IN SOUTHEAST SOUTH DAKOTA
  WESTERN HUTCHINSON COUNTY IN SOUTHEAST SOUTH DAKOTA

* UNTIL 900 AM CDT

* AT 809 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 5 MILES
  WEST OF ARMOUR...OR 12 MILES NORTHEAST OF LAKE ANDES...AND WAS
  MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ARMOUR...CORSICA AROUND 820 AM CDT...
  DELMONT AROUND 840 AM CDT...
  PARKSTON...DIMOCK...TRIPP AROUND 900 AM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...AS WELL AS DESTRUCTIVE HAIL...BY
MOVING TO A STRONG SHELTER. A WELL BUILT PERMANENT BUILDING IS
BEST...PREFERABLY TOWARD THE INSIDE OF THE BUILDING AND AWAY FROM
OUTSIDE WALLS AND WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 PM CDT
TUESDAY AFTERNOON FOR NORTHWEST IOWA AND SOUTHWEST MINNESOTA AND
NORTHEAST NEBRASKA AND SOUTHEASTERN SOUTH DAKOTA.

&&

LAT...LON 4349 9843 4350 9797 4318 9793 4312 9837
      4327 9843
TIME...MOT...LOC 1309Z 252DEG 22KT 4331 9844

$$

LIEBL
2 follow-up statements
000 
WWUS53 KFSD 231333
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
833 AM CDT TUE JUN 23 2009

SDC009-023-231343-
/O.CAN.KFSD.SV.W.0068.000000T0000Z-090623T1400Z/
CHARLES MIX SD-BON HOMME SD-
833 AM CDT TUE JUN 23 2009

...THE SEVERE THUNDERSTORM WARNING FOR EXTREME NORTHWESTERN BON HOMME
AND EASTERN CHARLES MIX COUNTIES IS CANCELLED...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 PM CDT
TUESDAY AFTERNOON FOR NORTHWEST IOWA AND SOUTHWEST MINNESOTA AND
NORTHEAST NEBRASKA AND SOUTHEASTERN SOUTH DAKOTA.

LAT...LON 4326 9795 4329 9814 4340 9829 4348 9829
      4350 9802 4350 9797
TIME...MOT...LOC 1333Z 229DEG 45KT 4339 9803

$$

SDC043-067-231400-
/O.CON.KFSD.SV.W.0068.000000T0000Z-090623T1400Z/
DOUGLAS SD-HUTCHINSON SD-
833 AM CDT TUE JUN 23 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 AM CDT
FOR NORTHWESTERN HUTCHINSON AND NORTHEASTERN DOUGLAS COUNTIES...

AT 831 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL. THIS STORM WAS LOCATED NEAR PARKSTON...OR 25 MILES SOUTH OF
MITCHELL...MOVING NORTHEAST AT 50 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
DIMOCK AROUND 840 AM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 PM CDT
TUESDAY AFTERNOON FOR NORTHWEST IOWA AND SOUTHWEST MINNESOTA AND
NORTHEAST NEBRASKA AND SOUTHEASTERN SOUTH DAKOTA.

&&

LAT...LON 4326 9795 4329 9814 4340 9829 4348 9829
      4350 9802 4350 9797
TIME...MOT...LOC 1333Z 229DEG 45KT 4339 9803

$$

LIEBL
000 
WWUS53 KFSD 231344
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
844 AM CDT TUE JUN 23 2009

SDC043-067-231354-
/O.CAN.KFSD.SV.W.0068.000000T0000Z-090623T1400Z/
DOUGLAS SD-HUTCHINSON SD-
844 AM CDT TUE JUN 23 2009

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN HUTCHINSON AND
NORTHEASTERN DOUGLAS COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND NO LONGER
APPEARED TO BE SEVERE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 PM CDT
TUESDAY AFTERNOON FOR NORTHWEST IOWA AND SOUTHWEST MINNESOTA AND
NORTHEAST NEBRASKA AND SOUTHEASTERN SOUTH DAKOTA.

LAT...LON 4326 9795 4329 9814 4340 9829 4348 9829
      4350 9802 4350 9797
TIME...MOT...LOC 1344Z 229DEG 45KT 4348 9789

$$

LIEBL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 4:01 AM CDT, 4 hours 8 minutes earlier.

Area forecast discussion, Jun 23, 4:01 AM CDT, 4 hours 8 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
401 AM CDT TUE JUN 23 2009

.DISCUSSION...
MCS FIRING UP OVER WESTERN NEBRASKA EARLY THIS MORNING WITH THE MEAN
WIND AND UPPER LEVEL SUPPORT SUGGESTING THAT THIS ACTIVITY WILL WORK
INTO CENTRAL SOUTH DAKOTA EARLY THIS MORNING. AS IT REACHES SC SD IT
VERY WELL COULD TAKE A BIT OF A RIGHT TURN AND HEAD EAST INTO NE NE
AND SE SD PER THE CORFIDI VECTORS. DO BELIEVE THAT THERE IS A GOOD
CHANCE THAT THE MCS WILL WEAKEN THROUGHOUT THE MORNING AS LOW LEVEL
WIND SHEAR PRETTY WEAK SO WOULD NOT EXPECT THIS TO TAKE A SHARP
RIGHT HAND TURN AND REMAIN STRONG/SEVERE THROUGHOUT THE
MORNING...BUT WILL KEEP THIS IN THE BACK OF MY MIND. SO...ASSUMING
MCS DOES WEAKEN/DIE THIS MORNING IN THE VICINITY OF SC SD/NE NE THEN
THE QUESTION BECOMES WHERE WILL THE AFTERNOON CONVECTION FIRE. THE
STRENGTH OF THIS MCS WILL LIKELY LEAVE A FAIRLY STRONG OUTFLOW...SO
GOING WITH THE IDEA THAT THE MID LEVEL FLOW WILL DICTATE MOST ON
MOVEMENT/PROPAGATION STILL LOOKING AT THE NORTHERN HALF OF THE CWA
FOR INITIATION BY MID TO LATE AFTERNOON...WITH THIS ACTIVITY THEN
PROGRESSING EAST AND THE FRONT SLIDING SOUTH INDUCING ADDITIONAL
DEVELOPMENT. WITH EXPECTED CAPE VALUES AROUND 3000 J/KG AND TOTAL
EFFECTIVE SHEAR AROUND 35 KNOTS ORGANIZED SEVERE WILL BE A
POSSIBILITY. AN ORGANIZED BOW ECHO WILL BE THE MAIN CONCERN AFTER
INITIAL DEVELOPMENT/LARGE HAIL THREAT.

AS FOR THE HEAT ADVISORY...CURRENT LOCATION LOOKS GOOD AND NO PLANS
TO CHANGE. OUTSIDE OF AN UNEXPECTED DAYTIME MCS...THE HEAT AND
HUMIDITY SHOULD LEAD TOWARDS HEAT INDICES OF 105 TO 110. THE REST OF
THE AREA WILL STILL BE VERY WARM AND HUMID AS WELL...JUST NOT
EXCEEDING 105.

WITH UPPER LEVEL SUPPORT REMAINING FAVORABLE FOR CONVECTION ON
WEDNESDAY AND WEDNESDAY NIGHT WILL KEEP MID RANGE POPS IN PLACE.
SHOULD BE COOLER BUT STILL WARM ON WEDNESDAY WITH MOST AREAS IN THE
80S. /08

&&

.AVIATION
BIGGEST CHALLENGE TODAY WILL BE TIMING AND LOCATION OF POSSIBLE
CONVECTION ACROSS THE REGION. PRESENT CONVECTION OVER WESTERN
NEBRASKA MAY AFFECT THE WESTERN JAMES RIVER VALLEY...INCLUDING
KHON...BETWEEN 14Z AND 18Z. MAY SEE TEMPORARY LULL IN CONVECTION
THROUGH THE EARLY AFTERNOON...BEFORE ACTIVITY REDEVELOPS AFTER
20Z...IMPACTING MAINLY THE KHON AND KFSD TAF SITES THROUGH THIS
EVENING. WHILE VFR CONDITIONS WILL PREVAIL THROUGH MOST OF THE
DAY...LOCAL MVFR VISIBILITIES WILL OCCUR IN HEAVIER THUNDERSTORM
ACTIVITY.  /JM

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
IA...HEAT ADVISORY FROM NOON TO 8 PM CDT TUESDAY FOR IAZ002-003-
     012>014-020>022-031-032.
MN...NONE.
NE...HEAT ADVISORY FROM NOON TO 8 PM CDT TUESDAY FOR NEZ013-014.
SD...HEAT ADVISORY FROM NOON TO 8 PM CDT TUESDAY FOR SDZ069>071.

&&
Hazardous weather outlook, Jun 23, 5:02 AM CDT, 3 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
502 AM CDT TUE JUN 23 2009

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-241200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
502 AM CDT TUE JUN 23 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
A COMPLEX OF THUNDERSTORMS WILL MOVE INTO CENTRAL SOUTH DAKOTA
EARLY THIS MORNING...BUT SHOULD SLOWLY DISSIPATE BY LATE MORNING.
ISOLATED HAIL TO THE SIZE OF QUARTERS AND WIND GUSTS TO AROUND 60
MPH WILL BE POSSIBLE WITH THESE THUNDERSTORMS. THE BETTER THREAT
FOR SEVERE THUNDERSTORMS WILL BE THIS AFTERNOON ALONG AND NORTH
OF INTERSTATE 90. SCATTERED THUNDERSTORMS WILL REDEVELOP AND
THESE STORMS WILL BE CAPABLE OF PRODUCING GOLF BALL SIZED HAIL AS
WELL AS WIND GUSTS TO 70 MPH. THUNDERSTORMS ARE THEN EXPECTED TO
BECOME MORE ORGANIZED AND PROGRESS SOUTHEAST INTO FAR SOUTHEAST
SOUTH DAKOTA AND NORTHWEST IOWA THIS EVENING. THE MAIN THREAT
FROM THESE STORMS WILL BE HAIL TO THE SIZE OF HALF DOLLARS AND
WIND GUSTS TO 80 MPH.

FLOODING...
WHILE WIDESPREAD HEAVY RAINFALL IS NOT EXPECTED...A FEW
THUNDERSTORMS COULD PRODUCE 1 TO 2 INCH AN HOUR RAINFALL RATES.
THIS COULD PRODUCE SOME LOCALIZED...MAINLY URBAN...FLASH
FLOODING.

EXCESSIVE TEMPERATURES...
THE AFTERNOON HEAT INDEX WILL REACH 105 TO 110 DEGREES ACROSS THE
LOWER MISSOURI RIVER VALLEY INTO NORTHWEST IOWA. PLEASE TAKE
CAUTION AND PREPARE FOR THIS EXCESSIVELY HOT AND HUMID AFTERNOON.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ADDITIONAL THUNDERSTORMS WILL AGAIN BE POSSIBLE ON WEDNESDAY WITH
A FEW POSSIBLY BECOMING SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY AFTER 300 PM CDT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 7:47 AM CDTSevere Thunderstorm WarningFSDCharles Mix, Douglas28 min
Jun 23, 9:38 AM CDTSevere Thunderstorm WarningFSDLincoln, McCook, Minnehaha, Turner37 min
Jun 23, 10:05 AM CDTSevere Thunderstorm WarningFSDLincoln, Minnehaha, Turner25 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.